Clostridium difficile toxin was associated with chronic diarrhea without classic symptoms of colitis in seven children (age range, 7 weeks to 7 years). All patients had received antibiotics. Six of the seven were treated with vancomycin hydrochloride and demonstrated improvement. After treatment, four patients suffered relapses, and three required further therapy. One patient had four relapses. During all clinical relapses, toxin reappeared in the stool; recovery was always associated with its disappearance. Fifty-six percent of family contacts examined had positive cultures. These findings document C difficile as a probable cause of chronic diarrhea in childhood and emphasize its infectious potential.
|Original language||English (US)|
|Number of pages||4|
|Journal||American Journal of Diseases of Children|
|State||Published - Mar 1983|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health